Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 35, NWS La Crosse, WI

May 24, 2012Fillmore County, Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 24, 2012, 3:57 PM CDT for Fillmore County, Houston County, Winona County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2012, 3:57 PM CDT (20:57 UTC)
Expired
May 24, 2012, 4:45 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Fillmore County, MN, Houston County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 67 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:00 PM CDTTSTM WND DMGFountain, MNUTILITY POLES BLOWN DOWN ON MAIN STREET
May 24, 4:26 PM CDTTSTM WND DMG2 W Harmony, MNTREES DOWN 2.5 MILES WEST OF HARMONY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:22 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS53 KARX 242057
SVRARX
MNC045-055-169-242145-
/O.NEW.KARX.SV.W.0035.120524T2057Z-120524T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT THU MAY 24 2012

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTHEAST MINNESOTA...
  NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST MINNESOTA...
  SOUTHWESTERN WINONA COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 445 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED NEAR PRESTON...MOVING NORTHEAST AT 55
  MPH. THIS STORM CAN PRODUCE NICKEL SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANESBORO AND WHALAN AROUND 405 PM...
  PETERSON AND ARENDAHL AROUND 410 PM...
  RUSHFORD AND RUSHFORD VILLAGE AROUND 415 PM...
  LEWISTON AND HART AROUND 420 PM...
  STOCKTON AND WILSON AROUND 425 PM...
  WITOKA AND RIDGEWAY AROUND 430 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR SMALL
HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.
MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

&&

LAT...LON 4385 9212 4385 9208 4388 9208 4410 9183
      4391 9154 4351 9209 4367 9232
TIME...MOT...LOC 2057Z 225DEG 48KT 4367 9205
WIND...HAIL 60MPH 0.88IN

$$

04
4 follow-up statements
174 
WWUS53 KARX 242106
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT THU MAY 24 2012

MNC045-055-169-242145-
/O.CON.KARX.SV.W.0035.000000T0000Z-120524T2145Z/
FILLMORE MN-HOUSTON MN-WINONA MN-
406 PM CDT THU MAY 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WINONA...NORTHWESTERN HOUSTON AND NORTHEASTERN FILLMORE COUNTIES
UNTIL 445 PM CDT...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR WHALAN...OR 8 MILES NORTHEAST OF
PRESTON...MOVING NORTHEAST AT 55 MPH. THIS STORM CAN PRODUCE NICKEL
SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSHFORD AND RUSHFORD VILLAGE AROUND 415 PM...
  LEWISTON AND HART AROUND 420 PM...
  STOCKTON AND WILSON AROUND 425 PM...
  RIDGEWAY AROUND 430 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND SMALL HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.
MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

&&

LAT...LON 4385 9212 4385 9208 4388 9208 4410 9183
      4391 9154 4364 9192 4379 9217
TIME...MOT...LOC 2107Z 225DEG 48KT 4376 9191
WIND...HAIL 60MPH <.50IN

$$

04
805 
WWUS53 KARX 242112
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
412 PM CDT THU MAY 24 2012

MNC045-055-169-242145-
/O.CON.KARX.SV.W.0035.000000T0000Z-120524T2145Z/
FILLMORE MN-HOUSTON MN-WINONA MN-
412 PM CDT THU MAY 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WINONA...NORTHWESTERN HOUSTON AND NORTHEASTERN FILLMORE COUNTIES
UNTIL 445 PM CDT...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR PETERSON...OR 12 MILES NORTHEAST OF
PRESTON...MOVING NORTHEAST AT 55 MPH. THIS STORM CAN PRODUCE NICKEL
SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I 90 EXIT 242 AND UTICA AROUND 415 PM...
  LEWISTON AND HART AROUND 420 PM...
  STOCKTON AND WILSON AROUND 425 PM...
  RIDGEWAY AROUND 430 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND SMALL HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.
MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

&&

LAT...LON 4385 9208 4388 9208 4410 9183 4391 9154
      4370 9184
TIME...MOT...LOC 2112Z 225DEG 48KT 4381 9185
WIND...HAIL 60MPH <.50IN

$$

04
544 
WWUS53 KARX 242118
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
418 PM CDT THU MAY 24 2012

MNC045-055-169-242145-
/O.CON.KARX.SV.W.0035.000000T0000Z-120524T2145Z/
FILLMORE MN-HOUSTON MN-WINONA MN-
418 PM CDT THU MAY 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WINONA...NORTHWESTERN HOUSTON AND NORTHEASTERN FILLMORE COUNTIES
UNTIL 445 PM CDT...

AT 400 PM SPOTTERS REPORTED UTILITY POLES BLOWN DOWN IN FOUNTAIN.

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR RUSHFORD VILLAGE...OR 17 MILES
NORTHEAST OF PRESTON...MOVING NORTHEAST AT 55 MPH. THIS STORM CAN
PRODUCE NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STOCKTON AND WILSON AROUND 425 PM...
  RIDGEWAY AROUND 430 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND SMALL HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.
MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

&&

LAT...LON 4385 9208 4388 9208 4410 9183 4391 9154
      4370 9184
TIME...MOT...LOC 2117Z 225DEG 48KT 4386 9178
WIND...HAIL 60MPH <.50IN

$$
985 
WWUS53 KARX 242124
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
424 PM CDT THU MAY 24 2012

MNC045-055-242134-
/O.CAN.KARX.SV.W.0035.000000T0000Z-120524T2145Z/
FILLMORE MN-HOUSTON MN-
424 PM CDT THU MAY 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOUSTON AND
NORTHEASTERN FILLMORE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

A TORNADO WATCH REMAINS IN EFFECT. CONDITIONS REMAIN FAVORABLE FOR
ADDITIONAL SEVERE THUNDERSTORMS TO DEVELOP THAT MAY PRODUCE
TORNADOES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

LAT...LON 4397 9196 4410 9183 4397 9163 4387 9173
TIME...MOT...LOC 2124Z 227DEG 53KT 4398 9173

$$

MNC169-242145-
/O.CON.KARX.SV.W.0035.000000T0000Z-120524T2145Z/
WINONA MN-
424 PM CDT THU MAY 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL WINONA
COUNTY UNTIL 445 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR I 90 EXIT 249...OR 7 MILES SOUTHWEST
OF WINONA...MOVING NORTHEAST AT 60 MPH. THIS STORM CAN PRODUCE NICKEL
SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND SMALL HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.
MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

&&

LAT...LON 4397 9196 4410 9183 4397 9163 4387 9173
TIME...MOT...LOC 2124Z 227DEG 53KT 4398 9173
WIND...HAIL 60MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:15 PM CDT, 42 minutes earlier.

Area forecast discussion, May 24, 3:15 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT THU MAY 24 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY
315 PM CDT THU MAY 24 2012

AT 3 PM...A SURFACE LOW WAS LOCATED NEAR DODGE CENTER MINNESOTA. A
COLD FRONT EXTENDED SOUTH NEAR THE INTERSTATE 35 CORRIDOR. MOST
UNSTABLE CAPES HAVE CLIMBED UP TO 1000 J/KG ALONG AND JUST AHEAD
OF THIS FRONT. THERE IS STILL SOME SURFACE BASED CIN /100 TO 300
J/KG / LOCATED ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THIS
IS EXPECTED TO QUICKLY DISSIPATE DURING THE NEXT TWO HOURS AND
STORMS ARE EXPECTED TO BECOME QUICKLY SURFACE BASED. EFFECTIVE
SHEAR IS GREATER THAN 70 KNOTS...THUS EXPECT ANY DISCRETE
THUNDERSTORMS TO QUICKLY BECOME SUPERCELLULAR. THE 0-1 KM SHEAR
IS GREATER THAN 30 KNOTS...0-1 KM SR HELICITY...AND SIGNIFICANT
TORNADO PARAMETERS ARE FAVORABLE FOR THE DEVELOPMENT TORNADOES
OVER SOUTHEAST MINNESOTA THROUGH 22Z AND THEN THIS SHIFTS NORTHEAST
INTO NORTH-CENTRAL WISCONSIN BY 00Z. THIS OCCURS AS THE LOW MOVES
NORTH NORTHEAST THROUGH WEST-CENTRAL AND NORTHEAST WISCONSIN. THE
SEVERE WEATHER THREAT LOOKS LIKE IT WILL SHIFT MAINLY EAST OF THE
AREA BY 01Z. TO THE SOUTH OF THIS TORNADO AREA...THERE WILL BE THE
THREAT OF SUPERCELLS TOO...BUT THE MAIN SEVERE WEATHER THREAT WILL
BE MAINLY DAMAGING STRAIGHT-LINE WINDS.

STRONG GRADIENT WINDS ARE EXPECTED TO CONTINUE ACROSS PARTS OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN
THROUGH 7 PM TONIGHT. WINDS WILL GUST UP TO 45 MPH AND SUSTAINED
WINDS WILL RANGE FROM 20 TO 30 MPH.

ON FRIDAY...THE NAM/WRF AND ECMWF GENERATES PRECIPITATION ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.
LOOKING AT THE 925 MB AND 850 MB MOISTURE TRANSPORT AND THE
LOCATION OF THE FRONT...THIS SEEMS TO BE A BIT TOO FAR NORTH. AS A
RESULT...TRENDED THE PRECIPITATION CHANCES MORE TOWARD THE GFS AND
GEM WHICH SUGGESTS THAT THE PRECIPITATION WILL BE MAINLY ACROSS
SOUTHERN IOWA AND NORTHERN ILLINOIS.

ON FRIDAY NIGHT AND SATURDAY...THE WARM FRONT WILL MOVE SLOWLY
NORTH ACROSS IOWA. THIS FRONT WILL THEN PUSH NORTH ACROSS
SOUTHEAST MINNESOTA...AND WEST-CENTRAL...CENTRAL...AND NORTH-
CENTRAL WISCONSIN ON SATURDAY NIGHT. WEAK TO OCCASIONALLY MODERATE
MOISTURE TRANSPORT MOVES NORTHWARD INTO THIS FRONT. THIS WILL
GENERATE SHOWERS AND THUNDERSTORMS. HOWEVER THE MODELS CONTINUE TO
STRUGGLE ON EXACTLY WHERE THE HEAVIEST PRECIPITATION WILL BE
LOCATED WHICH CREATES A BIT OF UNCERTAINTY. WHILE THEIR
UNCERTAINTIES ON PLACEMENT...THEY ARE IN GOOD AGREEMENT THAT THE
WARM CLOUD DEPTHS WILL CLIMB INTO THE 4 TO 4.5 KM RANGE AND THE
PRECIPITABLE WATER VALUES WILL CLIMB UP TO 1.75 INCHES. THIS WILL
MAKE ANY SHOWERS AND THUNDERSTORMS VERY EFFICIENT AT PRODUCING
HEAVY RAIN. THERE WAS SOME CONSIDERATION OF ISSUING AN ESF.
HOWEVER WITH THE DRY SOILS AND UNCERTAINTY OVER THE EXACT
PLACEMENT OF THE HEAVIEST RAIN...DECIDED NOT TO DO IT AT THIS
TIME.

ON SUNDAY...THERE MAY BE SOME LINGERING SHOWERS AND THUNDERSTORMS
ACROSS TAYLOR COUNTY DURING THE MORNING...AND THEN THESE WILL MOVE
NORTH INTO NORTH-CENTRAL WISCONSIN. SOUTH WINDS IN THE 15 TO
25 MPH RANGE WILL BRING VERY WARM AIR NORTHWARD INTO THE REGION.
TEMPERATURES WILL SOAR TO AROUND 90 ALONG AND SOUTH OF THE
INTERSTATE 94 CORRIDOR...AND INTO THE MID AND UPPER 80S ELSEWHERE.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
315 PM CDT THU MAY 24 2012

ON MEMORIAL DAY...THE MODELS CONTINUE TO SHOW THAT A STRONG WAVE
RIDGE WILL FLATTEN THE UPPER LEVEL RIDGE. EVEN THOUGH THIS IS THE
CASE...THERE ARE STILL SOME TIMING DIFFERENCES WITH THE COLD FRONT
MOVING THROUGH THE REGION. THE ECMWF IS ABOUT 6 HOURS AHEAD OF THE
GFS AT MOVING THIS FRONT THROUGH THE FORECAST AREA. THE ECMWF
MOVES IT THROUGH SOUTHWEST AND CENTRAL WISCONSIN DURING THE
MORNING. MEANWHILE THE GFS MOVES IT THROUGH WESTERN
WISCONSIN...AND PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA
DURING THE AFTERNOON. WHILE THERE ARE TIMING DIFFERENCE...BOTH
MODELS HAVE THE 0-6 KM BULK SHEAR CLIMBING INTO THE 40 TO 50 KNOT
RANGE AND THE ML CAPES INTO THE 1K TO 2K J/KG RANGE. AS A
RESULT...THERE WILL BE THE POTENTIAL FOR SOME SUPERCELL
THUNDERSTORMS TO DEVELOP. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GFS WOULD SUGGEST
THAT THERE WILL BE THE POTENTIAL OF A FEW TORNADOES. MEANWHILE THE
ECMWF WOULD SUGGEST THAT THE TORNADO POTENTIAL WOULD BE ACROSS
SOUTHEAST IOWA AND NORTHERN ILLINOIS. PRECIPITABLE WATER VALUES
CLIMB INTO THE 1.50 TO 1.75 INCHES AHEAD OF THE FRONT. HOWEVER THE
MOISTURE TRANSPORT IS ONLY MODEST AND THE WARM CLOUD DEPTHS ARE
LESS THAN 3.5 KM...THEREFORE...ONLY EXPECTING SOME BRIEF DOWN
POURS ASSOCIATED WITH THESE STORMS.

FOR THE REMAINDER OF THE TIME PERIOD...THE MODELS SHOW THAT A
SERIES OF SHORT WAVE TROUGHS WILL BE MOVING SOUTHEAST THROUGH THE
FORECAST AREA. AS TYPICAL...THE MODELS ARE STRUGGLING WITH BOTH
THE TIMING AND PLACEMENT OF THESE SYSTEMS. DUE TO THIS...WENT
WITH THE ALL BLEND WHICH HAS 20 TO 40 PERCENT PRECIPITATION
PROBABILITIES. WITH NORTHWEST WINDS ALOFT...TEMPERATURES ARE
EXPECTED TO AVERAGE BELOW NORMAL. HIGH TEMPERATURES WILL BE MAINLY
IN THE LOWER AND MID 60S AND LOW TEMPERATURES MAINLY IN THE 40S.

&&

.AVIATION...THROUGH 18Z FRIDAY
1238 PM CDT THU MAY 24 2012

MAIN AVIATION CONCERNS IS TIMING OF SURFACE COLD FRONT AND
ASSOCIATED SHOWER AND THUNDERSTORMS DEVELOPMENT ALONG THE FRONT THIS
AFTERNOON INTO THIS EVENING. LATEST DETERMINISTIC 24.12Z MODELS SHOW
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT AROUND 19Z AND
MOVE INTO THE RST TAF SITE APPROXIMATELY OR SHORTLY AFTER 19Z AND 22Z AT
LSE. MODELS INDICATE SOME OF THE THUNDERSTORMS COULD BE SEVERE ALONG
THE FRONT...WITH THE MAIN THREAT BEING STRONG WINDS. OUT AHEAD OF
THE FRONT...THE COMBINATION OF A TIGHTENING PRESSURE GRADIENT AND
MIXING OF WINDS ALOFT DOWN TO THE SURFACE WILL CREATE WINDY
CONDITIONS...ESPECIALLY AT LSE. SUSTAINED WINDS OF 20 TO 25 KNOTS
WITH GUST UP TO 38 KNOTS CAN BE EXPECTED THROUGH THIS EVENING AT
LSE. AFTER FRONTAL PASSAGE LOWER CEILINGS ARE EXPECTED AT BOTH TAF
SITES WITH CEILINGS LOWERING TO MVFR RANGE FOR A SHORT TIME. HIGH
PRESSURE BUILDS INTO THE AREA AFTER 04Z FRIDAY AND SKIES WILL CLEAR
AND WINDS WILL DIMINISH AT BOTH RST AND LSE TAF SITES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
315 PM CDT THU MAY 24 2012

WI...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ017-029-033-034-
     041>044-053>055-061.

MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ088-096.

IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ010-011-029-030.

&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...DTJ
Hazardous weather outlook, May 24, 12:12 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 PM CDT THU MAY 24 2012

IAZ010-011-029-030-MNZ088-096-WIZ017-029-033-034-041>044-053>055-061-
251200-
ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WINNESHIEK-WINONA-
1212 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
FAR SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON INTO TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND INTO THE
EVENING AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA. DAMAGING
THUNDERSTORM WINDS AND BRIEF HEAVY DOWNPOURS REMAIN THE MAIN
THREATS...THOUGH A TORNADO OR TWO COULD ALSO OCCUR. THE PEAK TIMING
FOR THUNDERSTORMS IS FROM 4 TO 9 PM WITH THE STORMS MOVING RAPIDLY
FROM WEST TO EAST ACROSS THE REGION.

A WIND ADVISORY IS ALSO IN EFFECT FOR THIS AFTERNOON. STRONG AND
GUSTY SOUTH WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH AND GUSTS UP
TO 45 MPH ARE POSSIBLE. THESE STRONG WINDS WILL BE MORE LIKELY OVER
THE HIGHER TERRAIN AND RIDGE TOP AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC CHANCES OF THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA
FRIDAY NIGHT THROUGH MONDAY AND AGAIN ON WEDNESDAY. THERE IS THE
POTENTIAL FOR ONE OR MORE PERIODS OF SEVERE WEATHER...POSSIBLY ON
SATURDAY AND SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 9 PM LATER THIS
AFTERNOON AND EARLY THIS EVENING. DUE TO EXPECTED RAPID STORM
MOVEMENT...HIGHER LEAD TIME FOR ACTIVATION OR SPOTTER PLACEMENT
MIGHT BE MORE DIFFICULT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR OR BRIEFING IS PLANNED AT THIS TIME. A WEBINAR WAS HELD
AT 11 AM THURSDAY.

IAZ008-009-018-019-MNZ079-086-087-094-095-WIZ032-251200-
BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WABASHA-
1212 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND FAR WESTERN WISCONSIN.

.DAY ONE...THIS AFTERNOON INTO TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A STRONG COLD
FRONT SWEEPS ACROSS THE AREA. DAMAGING THUNDERSTORM WINDS AND BRIEF
HEAVY DOWNPOURS ARE THE MAIN THREATS...THOUGH A TORNADO OR TWO MAY
ALSO OCCUR. STORMS SHOULD BE EAST OF THE AREA BY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC CHANCES OF THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA
FRIDAY NIGHT THROUGH MONDAY AND AGAIN ON WEDNESDAY. THERE IS THE
POTENTIAL FOR ONE OR MORE PERIODS OF SEVERE WEATHER DURING THIS TIME
FRAME...POSSIBLY SATURDAY AND AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...BEFORE 5PM.
DUE TO EXPECTED RAPID STORM MOVEMENT...HIGHER LEAD TIME FOR
ACTIVATION OR SPOTTER PLACEMENT MIGHT BE MORE DIFFICULT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR OR BRIEFING IS PLANNED AT THIS TIME. A WEBINAR WAS HELD
AT 11 AM THURSDAY.

SHEA

In the hours before

Special weather statement, May 24, 10:38 AM CDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1038 AM CDT THU MAY 24 2012

MNZ079-086-087-094-095-241630-
DODGE-FILLMORE-MOWER-OLMSTED-WABASHA-
1038 AM CDT THU MAY 24 2012

AT 1032 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
CONCORD TO I 90 EXIT 183...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
MANTORVILLE...KASSON...BYRON...MAZEPPA AND ORONOCO.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

DTJ
Special weather statement, May 24, 2:43 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT THU MAY 24 2012

MNZ079-086>088-094-095-242045-
DODGE-FILLMORE-MOWER-OLMSTED-WABASHA-WINONA-
243 PM CDT THU MAY 24 2012

...STRONG THUNDERSTORMS EXPECTED IN DODGE...FILLMORE...MOWER...
OLMSTED...WABASHA AND WINONA COUNTIES...

AT 241 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 14
MILES NORTHWEST OF BEAR VALLEY TO ADAMS...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ORONOCO...MAZEPPA...GRAND MEADOW...ROCHESTER...STEWARTVILLE...SPRING
VALLEY AND ELGIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

DTJ
Special weather statement, May 24, 2:55 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT THU MAY 24 2012

IAZ008-009-018-019-242100-
CHICKASAW-FLOYD-HOWARD-MITCHELL-
255 PM CDT THU MAY 24 2012

...STRONG THUNDERSTORMS EXPECTED IN CHICKASAW...FLOYD...HOWARD AND
MITCHELL COUNTIES...

AT 250 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
LITTLE CEDAR TO ROSEVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CHARLES CITY...RICEVILLE...NASHUA...IONIA AND ELMA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

DTJ
Special weather statement, May 24, 3:09 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT THU MAY 24 2012

IAZ010-011-029-030-MNZ079-088-095-096-WIZ032>034-041-042-053>055-061-
242100-
ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-GRANT-HOUSTON-
JACKSON-LA
CROSSE-MONROE-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
309 PM CDT THU MAY 24 2012

...STRONG THUNDERSTORMS EXPECTED IN ALLAMAKEE...BUFFALO...CLAYTON...
CRAWFORD...FAYETTE...FILLMORE...GRANT...HOUSTON...JACKSON...LA
CROSSE...MONROE...RICHLAND...TREMPEALEAU...VERNON...WABASHA...
WINNESHIEK AND WINONA COUNTIES...

AT 304 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SOUTHEAST MINNESOTA AND NORTHEAST IOWA MOVING EAST AT 30 MPH WILL
MOVE INTO THE AREA BETWEEN 4 PM AND 6 PM.

WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

DTJ
Local storm report, May 24, 3:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             5 W MARBLE ROCK         42.96N 92.97W
05/24/2012  M0.50 INCH       FLOYD              IA   FIRE DEPT/RESCUE

&&

DAS
Local storm report, May 24, 3:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
353 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND DMG 1 SW WILTON             43.80N 90.54W
05/24/2012                   MONROE             WI   PUBLIC

            CLUSTER OF MAPLE TREES DAMAGED/BLOWN DOWN

&&

TMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:11 AM CDTWind AdvisoryARXHouston, Winona16 hr
May 24, 4:27 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona33 min
May 24, 5:00 PM CDTSevere Thunderstorm WarningARXWinona35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.